Oregon, 2004

Winter Weather in Oregon, January 15, 2004

January 15, 2004 · NWS PDT · 2 events in 2 counties and zones

Freezing rain on interstate 84 led to several accidents, one involving a paint truck at milepost 259 just north of La Grande.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Freezing rain on interstate 84 led to several accidents, one involving a paint truck at milepost 259 just north of La Grande.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 15, 2:38 AM PST, 1 hour 22 minutes earlier.

Area forecast discussion, Jan 15, 2:38 AM PST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
238 AM PST THU JAN 15 2004

.SHORT TERM...A NORTH SOUTH ORIENTED UPPER LEVEL TROUGH IS MOVING
SLOWLY EAST WITH THE AREAS OF HEAVIEST PRECIPITATION MOVING
NORTHEAST. WITH THE TEMPERATURES IN THE COLUMBIA BASIN HOVERING
AROUND FREEZING AREAS OF FREEZING RAIN ARE POSSIBLE THIS MORNING.
WILL CONTINUE FREEZING RAIN ADVISORY FOR THE COLUMBIA GORGE...LOWER
COLUMBIA BASIN...NORTH CENTRAL OREGON..AND THE OREGON FOOTHILLS OF
THE BLUES UNTIL EXPIRATION TIME OF 6 AM. BY THEN I EXPECT THE
PRECIPITATION TO DECREASE IN COVERAGE WITH NO WIDESPREAD SIGNIFICANT
ACCUMULATION OF ICE. THE REMAINING POCKETS OF FREEZING RAIN WILL
CHANGE TO RAIN DURING THE MORNING. THIS SYSTEM WILL CONTINUE TO MOVE
SLOWLY EAST TODAY. PRECIPITATION WILL LINGER OVER THE NORTHEAST
OREGON MOUNTAINS AREA THIS EVENING WHILE A RIDGE WILL BUILD OFF
SHORE. FRIDAY THE AREA WILL DRY OUT UNDER THE INFLUENCE OF THE
RIDGE. HOWEVER...LOW CLOUDS AND FOG WILL REMAIN TRAPPED  OVER THE
COLUMBIA BASIN AND ADJACENT VALLEYS UNTIL SATURDAY. WHEN THE NEXT
SYSTEM MOVES THROUGH SATURDAY THE LOW LEVEL AIR IN THE BASIN WILL
FINALLY MODIFY ENOUGH TO ALLOW THE FOG TO DISSIPATE AND TEMPERATURES
MODERATE.  COONFIELD

.LONG TERM...GFS MODEL APPEARS TO BE BACK ON TRACK WITH OTHER MODELS
MEANING NO ARCTIC AIR DROPPING INTO THE PACIFIC NORTHWEST. INSTEAD
COLD AIR STAYS EAST OF THE ROCKIES AS PROGRESSIVE WESTERLY FLOW
BRINGS A TROUGH INTO THE REGION OVER THE WEEKEND. THEN AN EASTERN
PACIFIC HIGH PRESSURE BUILDS CLOSE TO THE WEST COAST DEFLECTING MOST
OF THE STORM ENERGY NORTH OVER THE FORECAST AREA THROUGH THE COMING
WEEK. JS

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 32 27 33 / 30 10 00
WALLA WALLA         33 29 35 / 30 10 00
TRI-CITIES          36 30 35 / 30 10 00
YAKIMA              36 30 35 / 30 10 00
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...ZONES 41...42...44 AND 45 FREEZING RAIN ADVISORY UNTIL 6 AM.
WA...ZONE 24 AND 28 FREEZING RAIN ADVISORY UNTIL 6 AM.
&&

76
Hazardous weather outlook, Jan 14, 4:50 AM PST, 23 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
450 AM PST WED JAN 14 2004

ORZ041>050-WAZ024>030-151300-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A SPLITTING WEATHER SYSTEM WILL SLOWLY MOVE THROUGH THE AREA TODAY
AND TONIGHT. AREAS OF LIGHT FREEZING RAIN ARE POSSIBLE ACROSS THE
COLUMBIA BASIN AND ADJACENT VALLEYS TODAY...BUT AMOUNTS WILL BE VERY
LIGHT AND NO ACCUMULATION IS EXPECTED. SOUTHERLY WINDS AHEAD OF THE
SYSTEM WILL FUNNEL THROUGH THE GRANDE RONDE VALLEY WITH BREEZY TO
WINDY CONDITIONS.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A PROGRESSIVE WEATHER PATTERN WILL BRING A SERIES OF PACIFIC STORMS
THROUGH THE PACIFIC NORTHWEST SATURDAY THROUGH TUESDAY. A WEATHER
SYSTEM ON SATURDAY WILL BE STRONG ENOUGH TO SCOUR OUT THE PERSISTENT
COLD AIR TRAPPED IN THE COLUMBIA BASIN ALLOWING TEMPERATURES TO
SLOWLY INCREASE. EACH STORM WILL BRING A CHANCE OF PRECIPITATION
THROUGHOUT EASTERN WASHINGTON AND OREGON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Blue Mountains

When
January 15, 4:00 AM PST to 10:00 AM PST
Where
Blue Mountains forecast zone
Reported by
NEWSPAPER

Winter Weather, Grand Ronde Valley

When
January 15, 4:00 AM PST to 10:00 AM PST
Where
Grand Ronde Valley forecast zone
Reported by
NEWSPAPER
Coordinates
45.310, -118.009 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383846, 5383847.